Thunderstorm Wind, Carbon
- When
- August 5, 2:57 PM MST
- Where
- Carbon County, 0.97 mi E of Edgar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.470, -108.850
Severe thunderstorms producing very large hail and damaging winds moved across portions of Southeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms producing very large hail and damaging winds moved across portions of Southeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 5, 2:01 PM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MDT MON AUG 5 2013
.SHORT TERM...VALID FOR TUE AND WED...
ZONAL FLOW ACROSS THE STATE THIS AFTERNOON. AN UPPER TROUGH WAS
POSITIONED OVER NORTHWEST MONTANA AND PROGGED TO SLIDE SOUTHEAST
INTO EASTERN MONTANA LATE THIS AFTERNOON AND EVENING. THIS WILL
PROVIDE ADEQUATE LIFT FOR CONVECTION. MUCAPE PROGGED AT AROUND
1500J/KG WITH EFFECTIVE BULK SHEAR OVER 40KTS EAST OF BILLINGS.
SURFACE DEWPOINTS HAVE BEEN FALLING THIS AFTERNOON AS DRIER MID
LEVELS MIX DOWN. DEWPOINTS HAVE FALLEN INTO THE 30S AND 40S OVER
WESTERN AND CENTRAL ZONES...LOWER 50S OVER THE EAST. THIS WILL
LIMIT POTENTIAL CAPE AND COULD HAVE AN IMPACT ON SEVERE POTENTIAL.
SHEAR WILL BE STRONG ENOUGH TO KEEP THE MENTION OF SEVERE IN THE
EAST WITH THE BIGGEST THREAT LOOKING TO BE DAMAGING WINDS WITH
60KTS AT 500MB AVAILABLE TO GET PULLED TO THE SURFACE. CU FORMING
OVER THE WEST IN THE DRIER AIR AND WOULD EXPECT A GUSTY WIND
THREAT FROM LIVINGSTON TO BILLINGS WITH THUNDERSTORMS...BUT THE
BIGGEST THREAT FOR SEVERE LOOKS CONFINED TO LOCATIONS EAST OF
HYSHAM.
A COLD FRONT WIL PUSH ACROSS THE FORECAST AREA THIS EVENING AND
SET UP A COOLER DAY FOR TUESDAY. HIGHS WILL BE AROUND 10 DEGREES
COOLER COMPARED TO MONDAY. THE UPPER TROUGH WILL SLIDE SOUTHEAST
THROUGH THE EAST EARLY TUESDAY WITH A DRYING TREND IN THE
AFTERNOON. WILL LINGER LOW POPS THROUGH THE DAY TUESDAY WITH WEAK
ENERGY SLIDING THROUGH...BUT THE ATMOSPHERE LOOKS PRETTY
STABLE...SO ACTIVITY SHOULD BE WEAK. NORTHWEST FLOW WILL CONTINUE
ON WEDNESDAY AND KEEP THE DAY MAINLY DRY. STRONG MIXING WILL ALLOW
FOR LOWERING HUMIDITIES AND WARMER TEMPERATURES...ALTHOUGH STILL
BELOW SEASONAL AVERAGES. ANOTHER COLD FRONT WILL DROP DOWN FROM
THE NORTH DURING THE AFTERNOON. THE EAST WILL HAVE A LITTLE BIT OF
CAPE AHEAD OF THE FRONT WITH WEAK RETURN FLOW DURING THE DAY...SO
WILL MENTION LOW POPS EAST AND NORTH WITH THE FRONTAL PASSAGE. TWH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED MODELS REMAIN IN GOOD AGREEMENT AND HAVE REMAINED FAIRLY
CONSISTENT THE PAST SEVERAL DAYS IN MAINTAINING A LARGE UPPER LOW
OVER THE HUDSON BAY AREA FROM THURS INTO EARLY NEXT WEEKEND. PAST
FEW MODEL RUNS HAVE ALSO BEEN CONSISTENT IN BUILDING A RIDGE WEST
OF THE AREA...FRI TO SUN...AS AN UPPER LEVEL LOW MEANDERS UP THE
PACIFIC COAST FROM CALIFORNIA TO WASHINGTON. THIS KEEPS THE CWA IN
MAINLY NW FLOW ALOFT. DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE
FORECAST WITH THIS PACKAGE.
BACK DOOR COLD FRONT AND SHORTWAVE ACTIVITY THURS PROVIDES
FORCING FOR CONVECTION ACROSS THE WEST/CENTRAL. STRONGER
SHORTWAVE ACTIVITY WITH ATTENDANT PACIFIC/MONSOONAL MOISTURE
PROVIDES A BETTER CHANCE OF CONVECTION REGION-WIDE FRIDAY INTO
FRIDAY NIGHT. TIMING THIS FAR IN ADVANCE IS DIFFICULT AT BEST...SO
KEPT BROADBRUSHED POPS FRI INTO FRI NIGHT. MORE WEAK SHORTWAVE
ACTIVITY IN NW FLOW ALOFT AROUND THE UPPER LEVEL RIDGE KEEPS AT
LEAST A SLIGHT CHANCE OF SHOWERS AND STORMS IN THE FORECAST
SATURDAY INTO MONDAY.
TEMPS ON THURS AND FRI SHOULD BE SLIGHTLY BELOW SEASONAL
AVERAGES WITH THE PASSAGE OF THE COLD FRONT AND CLOUD
COVER/CONVECTION. TEMPS ARE EXPECTED TO WARM BACK UP TO NEAR
SEASONAL AVERAGES SAT THROUGH MON...BUT WILL NEED TO WATCH THIS AS
THERE COULD BE MORE CLOUD COVER WITH MONSOONAL/SHORTWAVE ACTIVITY.
STC
&&
.AVIATION...
SCATTERED THUNDERSTORMS ARE ALREADY BEGINNING TO DEVELOP ACROSS
WESTERN AND NORTH CENTRAL ROUTES AHEAD OF A COLD FRONT. LOOK FOR
THUNDERSTORMS TO SPREAD EAST...POTENTIALLY IMPACTING ALL FOUR
TAF SITES THROUGH THIS EVENING. THE BEST POTENTIAL FOR SEVERE
STORMS WILL BE EAST OF KBIL...BUT ANY STORM THAT DEVELOPS WILL
HAVE THE POTENTIAL TO PRODUCE HAIL...GUSTY...ERRATIC WINDS...AND
DOWNPOURS WITH BRIEF MVFR/IFR CONDITIONS. THUNDERSTORMS WILL
DIMINISH OVERNIGHT BEHIND THE COLD FRONT. THERE MAY BE SOME PATCHY
FOG IN LOW- LYING AREAS OVERNIGHT INTO EARLY TUES...WITH MORE
ISOLATED STORMS OVER THE MOUNTAINS AND ACROSS EASTERN ROUTES TUES
AFTERNOON. STC
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 059/081 057/086 058/079 057/081 058/085 059/086 060/086
32/T 11/U 12/T 23/T 32/T 22/T 22/T
LVM 051/083 048/085 049/083 051/082 051/086 052/086 052/086
32/T 11/B 12/T 23/T 32/T 22/T 22/T
HDN 058/083 055/088 057/081 057/084 058/087 059/088 059/088
32/T 11/U 11/B 23/T 32/T 22/T 22/T
MLS 059/080 056/086 057/079 055/082 058/086 061/087 061/087
42/T 11/U 21/B 23/T 32/T 22/T 22/T
4BQ 057/081 054/086 055/081 053/081 056/085 058/087 058/087
42/T 11/U 21/B 23/T 32/T 22/T 22/T
BHK 057/076 051/081 054/075 052/077 053/079 058/080 058/080
42/T 11/U 21/U 12/T 22/T 22/T 22/T
SHR 055/083 052/085 053/082 053/083 055/087 056/088 055/088
32/T 11/U 22/T 23/T 32/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 313 PM MDT MON AUG 5 2013 MTZ028>042-056>058-063>068-WYZ098-099-062200- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 313 PM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE OVER THE AREA THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. A FEW THUNDERSTORMS OVER SOUTHEAST MONTANA COULD BECOME SEVERE. THE STRONGEST STORMS WILL BE EAST OF A LINE FROM HYSHAM TO BIRNEY. THIS INCLUDES MILES CITY...BAKER...BROADUS AND EKALAKA. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. ANYONE WITH OUTDOOR PLANS SHOULD BE PREPARED FOR HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 231 PM MDT MON AUG 5 2013 MTZ029-031-052115- MUSSELSHELL-NORTHERN ROSEBUD- 231 PM MDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD AND NORTHEASTERN MUSSELSHELL COUNTIES UNTIL 315 PM MDT... AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES NORTH OF ROUNDUP...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MELSTONE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4654 10771 4667 10850 4675 10846 4676 10774 TIME...MOT...LOC 2030Z 273DEG 38KT 4674 10838 STC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
244 PM MDT MON AUG 5 2013
MTZ031-052130-
NORTHERN ROSEBUD-
244 PM MDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ROSEBUD
COUNTY UNTIL 330 PM MDT...
AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHEAST OF MELSTONE...MOVING EAST
AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EXTREME
NORTHWESTERN ROSEBUD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4666 10716 4675 10782 4678 10785 4682 10785
4685 10789 4686 10720
TIME...MOT...LOC 2043Z 268DEG 21KT 4680 10773
STCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
256 PM MDT MON AUG 5 2013
WYZ099-052145-
SHERIDAN FOOTHILLS-
256 PM MDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 345 PM MDT...
AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES SOUTHEAST OF SHERIDAN...MOVING EAST AT
15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLEARMONT...LEITER...ARVADA AND UCROSS.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.
LAT...LON 4476 10660 4475 10625 4474 10601 4457 10601
4456 10605 4455 10643 4456 10668
TIME...MOT...LOC 2055Z 277DEG 14KT 4464 10647
CJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
340 PM MDT MON AUG 5 2013
MTZ038-052230-
SOUTHERN BIG HORN-
340 PM MDT MON AUG 5 2013
...SIGNIFICANT WEATHER ADVISORY SOUTHERN BIG HORN COUNTY UNTIL 430
PM MDT...
AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR LODGE GRASS AND WYOLA...MOVING EAST AT 45
MPH. ANOTHER STORM WAS 10 MILES SOUTHEAST OF PRYOR...AND MOVING EAST
AT 45 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LODGE GRASS...PRYOR...FORT SMITH...WYOLA...KIRBY...ABERDEEN...ROSEBUD
BATTLEFIELD PARK...TONGUE RIVER RESERVOIR PK AND ST. XAVIER.
IF THREATENING WEATHER APPROACHES...SEEK SHELTER INDOORS.
LAT...LON 4504 10761 4522 10807 4522 10859 4546 10855
4546 10677 4501 10678
TIME...MOT...LOC 2138Z 262DEG 41KT 4517 10737
CJSThe Billings radar (KBLX), 47 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
7 thunderstorm wind, 6 hail. Local standard time, as filed.
Some five inch limbs were broken off trees resulting in minor tree damage around town.
A wind gust of 60 mph was estimated just southwest of Plevna.
A thunderstorm wind gust of 75 mph was estimated just southwest of Capitol.
The hail stripped siding and screens from a house.
A thunderstorm wind gust of 65 mph was estimated 7 miles south of Ridgeway.
Windows were broken in a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473127, 473128, 473129, 473130, 473131, 473136, 473137, 473234, 473235, 473237, 473238, 473239, 473240.